Adjust font size:
        

Site Search

The Hunger Project Bolen Report
Ohm Society
Untitled

Questions for Dr. Kennedy
Welcome to Ask Dr. Kennedy. We encourage you to post your comments and questions here. We look forward to challenging questions as they are an education for us as well as for you. Please consider the following guidelines when posting:

Ask Dr. Kennedy is an educational service. Any medical advice on which you act should come directly from your personal physician.
Mention of any commercial products for sale will be removed.
Do not enter your title or message in ALL CAPS. If you do so, it will be removed.
Take care for your spelling, grammar, punctuation, and capitalization.
 
Anemia/Thyroid
Posted by: John
Date: July 30, 2001 11:01 PM

A family member has been diagnosed with mitral regurgitation which has led to her need for a heart valve replacement. Her doctors are holding off on surgery until her refractory anemia is corrected. I believe I read on this site that refractive just means they donít know the cause of the disease. When they first diagnosed the anemia they started her on high doses of iron because of her apparent blood loss. Even though she is post-menopausal and an endoscopy and a colonoscopy showed no blood loss, they continued with the iron, eventually using iron injections when the oral failed to help, until a bone marrow test showed it wasnít an iron deficiency. The test showed the beginning process of the production of red blood cells had started, but something halted the completion of the mature blood cell. Her hematologist has now started her on Procrit (Erythropoetin). From her symptoms and the literature I read on this site, I had always suspected the anemia was a result of her thyroid dysfunction. She can be very cold to the touch and her basal temperature averages in the low 97s. She was taking Synthroid for awhile, up until a month ago, when her osteopath switched her over to Armour. Here are the results:

6/25/01
T3, free 180.0 pg/dl range 230-420
T4, free 1.6 ng/dl 0.8-1.8
TSH 9.02 miu/l 0.4-5.50

Test taken 7/25/01 after a month on Armour
T3 264.0
T4 0.9
TSH 29.90

After a month on the Armour, her T3 and T4 levels came into range, but her TSH skyrocketed. I know you donít know her complete medical history, but if you were treating one of your patients for hypothyroidism, what would you recommend using these numbers? As she has many of the symptoms, could this probably be Wilson's Syndrome? Any opinions on the use of Procrit?

RE: Anemia/Thyroid
Posted by: Ron Kennedy, M.D.
Date: July 31, 2001 12:08 AM

"Refractive" means it didn't respond to the treatment the doctor tried. The items which produce sufficient red cells are: adequate nutrition which actually makes it all the way to the bone marrow (digestion and absorption being the usual problem areas), adequate metabolic rate (this is where hypothyroidism has its effect), and a non-toxic environment. Generalized toxicity is the most common cause of anemia. Causes are pesticides and other organic toxins and colon toxicity (foul breath gives this one away). Second most common is poor nutrition; and in fact these two tend to come together and exist in an acid/toxic environment which includes gut dysbiosis. Heavy metal toxicity can play a part, even iron toxicity - which can be doctor induced, but mercury from dental amalgams is more important statistically speaking about the general population. That elevated TSH in the presence of adequate T3 is interesting. I would suspect the possibility of some toxic condition dysregulating the pituitary gland. As you can see, anemia, even garden variety, can be very complex. While a band-aid treatment such as IM B12 and B6 might overcome the problem temporarily, if the causative factors are not corrected the condition will return. Wilson's is a possibility, although true Wilson's is rare. Procrit is recombinant (made by bacteria with spliced in human genes) human erythropoietin, a growth factor hormone and as such is a band-aid, although a very fancy (and expensive) band-aid. Again, if the basic cause it not handled the anemia will return after the Procrit is gone. Of course I cannot be specific regarding your family member but perhaps these general comments will help you guide your doctor along.



This Thread has been closed

 




health healing information, physician medical library medical informaion, health, healing, advertising
(762 words)